Final Diagnosis -- Drug-induced Immune Hemolytic Anemia


DIFFERENTIAL DIAGOSIS

The clinical presentation and laboratory work up of the patient are consistent with hemolytic anemia. Hemolysis occurred after the patient was started on Bactrim. A typical drug-induced hemolytic anemia is characterized by positive hemolysis labs, positive DAT with a negative antibody screen and an eluate. However, our patient had a positive antibody screen and anti-Jka was identified on the screen and in the eluate which is not typically a feature of drug induced hemolysis. Therefore, delayed hemolytic transfusion reaction was considered. However, upon further investigation, the patient was never transfused prior to transfer from OSH. Moreover, additional work up showed that the patient was Jka positive, making DHTR very unlikely. Since anti-Jka was identified to be an autoantibody and not an alloantibody, autoimmune hemolytic anemia was also considered in the differential. Finally, although very rare, some drugs are known to cause drug induced hemolysis with auto antibody formation that can show a certain RBC specificity as reported in this case.

Delayed Hemolytic Transfusion Reaction

Delayed hemolytic transfusion (DHTR) reaction involves anamnestic alloantibody production. In such cases, the pretransfusion antibody level is undetectable. However, the recipient has been previously sensitized and has lymphocytes that are primed and ready to produce anamnestic antibody upon rechallenge with the same antigen. DHTR may occur as early as 2 or 3 days after rechallenge and manifest as unexplained extravascular hemolytic anemia. Antibodies to the Kidd blood group, Jka and Jkb, are the most frequent antibodies causing DHTR (1).

This patient's clinical picture indicated an acute hemolytic anemia. Her positive DAT, anti-JKa antibody in serum as well as eluate, together with an initial mix-field of JKa for RBC typing, made DHTR on the top of the differential diagnosis list. However, the patient denied any pregnancy or any past and recent transfusion history. The chance of forming an alloantibody in people who have never been transfused or pregnant is very low. In the absence of a recent transfusion, the possibility of DHTR was excluded. Molecular RBC typing was positive for JKa, confirming that the anti-JKa was not an alloantibody.

Warm Autoimmune Hemolytic Anemia

Autoimmune Hemolytic Anemia (AIHA) is pathological destruction of RBCs by autoantibodies produced against self RBC surface antigen. Macrophages interaction with the antibodies leads to Fc-mediated extravascular RBC destruction and complement may also be occasionally involved. Warm autoimmune hemolytic anemia (WAIHA) is the most common form of AIHA, where autoantibodies generally react at temperatures ≥ 37 C. The autoantibodies may occur spontaneously or triggered by genetic factors, infection, inflammatory disorders, drugs, lymphoproliferative disorders (2). The presenting symptoms of WAIHA are commonly related to the anemia itself. Typically, onset of symptoms is insidious over months. Less often a patient may note sudden onset of symptoms of severe anemia and jaundice over a few days (2-3).

Generally, DAT is positive in WAIHA, indicating the RBCs have been coated in vivo with IgG, complement or both. 50% of patients will have autoimmune antibody left over in the serum, causing antibody screen to be positive. Warm autoantibodies are typically panagglutinins, reacting with all reagent cells on the diagnostic antibody panel, with a positive autocontrol. Warm autoantibodies with defined specificity are uncommon and usually produced against Rh system antigens. Warm anti-Jka autoantibodies have been rarely described in literature (4), with most of the cases occuring in patients with autoimmune disorders, such as ulcerative colitis or systemic lupus erythematosus.

The treatment of WAIHA depends upon the severity of the hemolysis, though folic acid supplementation is recommended for all. Once anemia develops, glucocorticoids are the first-line treatment. If the patient has no initial response to steroids, the next line of therapy includes splenectomy and cytotoxic drugs. Other therapies such as plasmapheresis, IVIG, danazol have been tried with variable success (3).

Drug-induced Immune Hemolytic Anemia

Certain drugs can induce immune responses, with the resulting antibodies targeting against the RBCs, causing drug-induced hemolytic anemia (DIIHA). DIIHA is a rare but serious complication of drug treatment. It has been reported that 125 drugs are involved in DIIHA (5). Three groups of drugs predominated: 42% were antimicrobials; 15% were anti-inflammatory; 11% were anti-neoplastics. Cephalosporins, methyldopa, penicillin and its derivatives are among the most common drugs to cause DIIHA.

There are two types of drug-induced antibodies. Some drugs bind to and coat the circulating RBC membrane under optimal drug concentrations. Antibodies that are directed at epitopes on the drug and/or its metabolites that coat the RBC surface, or a combination of drug plus RBC membrane protein are drug-dependent antibodies. In these cases, DAT is positive; but antibody screen for serum and eluates are typically negative due to the lack of drug in the in vitro testing system, although a positive antibody screen does not exclude drug-dependent antibodies. To confirm the presence of drug-dependent antibodies, serologic drug studies can be performed, where the offending drug is obtained and used to coat the reagent RBCs. If the presence of the drug induces or enhances agglutination, it strongly supports the etiology of drug-dependent antibodies. Most drugs that cause hemolysis are mediated by drug dependent antibodies.

Drug-independent antibodies are directed against the intrinsic RBC surface antigens. It is still unclear how some drugs can affect the immune system to cause RBC autoantibody formation. These antibodies can be detected in vitro without adding any drug. Therefore, their serological characteristics are indistinguishable to RBC autoantibodies.

DIIHA is usually mild. However, rapid and severe hemolysis can occur and cause acute renal failure and death. In most cases, hemolysis resolve shortly after the offending drug is discontinued and cleared from the circulation, usually within several days. RBC transfusion, if needed, should be given in cases of severe hemolysis (6).

DIIHA may mimic hemolytic transfusion reaction following blood transfusion (7), as well as WAIHA. A careful history of drug exposure should be elicited from all patients with hemolytic anemia or a positive DAT. Patient responding to withdrawal of the drug supports the diagnosis of DIIHA.



FINAL DIAGNOSIS

Drug-induced immune hemolytic anemia

DISCUSSION

This patient has a family history of Bactrim allergy with skin reactions. She had Bactrim exposure for one week prior to the acute onset of hemolytic anemia, making DIIHA a plausible diagnosis. Although Bactrim is not a common drug to induce DIIHA, it has been shown to associate with drug-induce antibody and hemolytic anemias (8-9). Interestingly, this patient produced RBC antibody with anti-JKa specificity. Drug-induced antibody with anti-Jka specificity is rare, but has been demonstrated in a case report to be induced by chlorpropamide and cause hemolytic anemia (10). However, Bactrim-induced anti-JKa antibody has never been reported to our knowledge. Drug studies were not performed in this case. Also, although it's impossible to state if auto-Jka was a culprit in hemolysis, it is certain that the patient had a drug induced hemolytic anemia.

Patient Treatment and Clinical Course

Bactrim was discontinued upon admission. RBC transfusion was given due to the severity of the hemolysis and anemia. Steroid was also used because WAIHA could not be completely excluded. The patient's clinical conditions gradually improved and she was discharged from hospital 4 days after admission. At 4 weeks after the onset of hemolysis, her DAT became negative, CBC, LDH and bilirubin levels all returned to the normal range.

REFERENCES

  1. Howard PL, Delayed Hemolytic Transfusion Reactions. Ann Clin Lab Sci, 1973 3:13-16.
  2. Chaudhary RK and Das SS. Autoimmune hemolytic anemia: From lab to bedside. Asian J Transfus Sci. 2014; 8(1): 5-12.
  3. Gehrs BC, Friedberg RC. Autoimmune hemolytic anemia. Am J Hematol. 2002;69:258-71.
  4. Giovannetti G, Pauselli S, Barrella G, et al. Severe warm autoimmune haemolytic anaemia due to anti-Jka autoantibody associated with Parvovirus B19 infection in a child. Blood Transfusion. 2013;11(4):634-635.
  5. Garratty G. Drug-induced immune hemolytic anemia. Hematology Am Soc Hematol Educ Program. 2009:73-9.
  6. Packman CH. The Clinical Pictures of Autoimmune Hemolytic Anemia. Transfusion Medicine and Hemotherapy. 2015;42(5):317-324.
  7. Stroncek D, Procter JL, Johnson J. Drug-induced hemolysis: cefotetan-dependent hemolytic anemia mimicking an acute intravascular immune transfusion reaction. Am J Hematol. 2000;64(1):67-70.
  8. Gupta S, Piefer CL, Fueger JT, Johnson ST, Punzalan RC. Trimethoprim-induced immune hemolytic anemia in a pediatric oncology patient presenting as an acute hemolytic transfusion reaction. Pediatr Blood Cancer. 2010;55(6):1201-3.
  9. Arndt PA, Garratty G, Wolf CF, Rivera M. Haemolytic anaemia and renal failure associated with antibodies to trimethoprim and sulfamethoxazole. Transfus Med. 2011;21(3):194-8.
  10. Sosler SD, Behzad O, Garratty G, Lee CL, Postaway N, Khomo O. Acute hemolytic anemia associated with a chlorpropamide-induced apparent auto-anti-Jka. Transfusion. 1984;24(3):206-9.

Contributed by Li Liu, MD, PhD and Alesia Kaplan, MD




Case IndexCME Case StudiesFeedbackHome